You know how they have those commercials on TV for SSRI’s (antidepressants)? There’s usually a person by themselves, gazing out of the window and looking depressed. Fast forward after taking the advertised medication, and this same person is out and about, smiling and enjoying life in the company of others, or perhaps twirling around in the sunset. All is well. But wait. There’s one more part to these commercials. That fast-talking voice at the end telling you that these drugs can cause a slew of dangerous side-effects, including anxiety, depression, and suicidal thoughts (especially in children, teens, and young adults).
I read all of the little pamphlets that were enclosed in all of Dan’s meds. I was aware of all of these side effects. What I didn’t know was that this cluster of symptoms was common enough to have a name: activation syndrome.
So why then, on more than one occasion, did Dan’s psychiatrist look at me condescendingly when I asked if Dan’s marked increase in anxiety and depression might be a side-effect of one or more of the drugs he was taking? “Sure, blame the drugs,” I imagined him thinking. “That’s easier than admitting you have a very sick son.”
Dr. Eric Storch, an associate professor of clinical psychology at the University of South Florida, is researching activation syndrome with two colleagues. According to Dr. Storch’s site, “there is a dearth of data on the phenomenology and quantification of this putative syndrome, despite the relative frequency with which it occurs.”
So it does occur. And “relatively frequently” enough to warrant research. Now I am in no way advocating that everyone go and throw out their SSRI’s. Just be aware that activation syndrome is real, and the very medications that are often prescribed to help someone with OCD have the potential to do more harm than good. I know this for a fact. It happened to my son.